MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 10° CROSSFIRE INSERT 26 MM ID; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 10° CROSSFIRE INSERT 26 MM ID; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 621-10-26D
Medical Device Problem Codes Use of Device Problem (1670); Loss of Osseointegration (2408)
Health Effect - Clinical Code Pain (1994)
Date of Event 03/13/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Right tha was performed on (b)(6) 2007.The patient started going to the hospital several years ago due to pain of the surgery site.The doctor postponed the revision surgery because no osteolysis was detected while he found loosening of the cup.However, the patient complained of increased pain after she fell down, so on (b)(6) 2024, the revision surgery was performed to replace the devices (the cup, the insert, and the head) except the stem.When the doctor checked the removed devices, it was found that inner diameter of the removed head was 22mm, which was different from inner diameter of the removed insert, 26mm.The doctor requests the stryker to investigate wear location and wear depth of the insert because he suspects that the wear of the insert is one of the root cause of the cup loosening.
 
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
Reported event: an event regarding incorrect selection and wear involving a trident liner was reported.The incorrect selection of implants resulting in the mismatch of size between the head and the liner was confirmed.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned device indicated that the device has minor surface damage in the form of scratches and discoloration.Damage is consistent with explantation and time spent implanted.The yellow discoloration observed on the liner is consistent with the absorption of synovial fluid by the device.No obvious wear is observed.-clinician review: a review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had both a primary and revision procedure because i was able to examine pre-revision and post revision x-rays.Root cause analysis: the root cause of this event cannot be determined with certainty.In fact, after reviewing this case it appears that the event is not loosening of the acetabular component but rather malposition of the component, mismatch of the femoral head and polyethylene liner, and rather severe polyethylene wear.The causes of this event are multifactorial including surgical technique, especially in the fact that the acetabular component in my view does not appear to be loose but rather to be malposition.I would be happy to examine serial x-rays to see if there was any change in the position of the cup that would indicate loosening.There is no doubt that there was surgeon error in allowing a mismatch of the femoral head and the polyethylene liner.I believe it is a tribute to the crossfire polyethylene that it survived over 17 years without failure despite the mismatch.Of course whenever there is polyethylene wear one can also implicate patient lifestyle, bmi, and activity level as well as implant factors.However with the information provided.I would not necessarily assign causality to the implant itself due to the mismatch and malposition." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient's hip was revised due to pain.Intra-operatively it was found that inner diameter of the removed head was 22mm, which was different from inner diameter of the removed insert, 26mm.A review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had both a primary and revision procedure because i was able to examine pre-revision and post revision x-rays.Root cause analysis: the root cause of this event cannot be determined with certainty.In fact, after reviewing this case it appears that the event is not loosening of the acetabular component but rather malposition of the component, mismatch of the femoral head and polyethylene liner, and rather severe polyethylene wear.The causes of this event are multifactorial including surgical technique, especially in the fact that the acetabular component in my view does not appear to be loose but rather to be malposition.I would be happy to examine serial x-rays to see if there was any change in the position of the cup that would indicate loosening.There is no doubt that there was surgeon error in allowing a mismatch of the femoral head and the polyethylene liner.I believe it is a tribute to the crossfire polyethylene that it survived over 17 years without failure despite the mismatch.Of course whenever there is polyethylene wear one can also implicate patient lifestyle, bmi, and activity level as well as implant factors.However, with the information provided.I would not necessarily assign causality to the implant itself due to the mismatch and malposition." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIDENT 10° CROSSFIRE INSERT 26 MM ID
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19070373
Report Number0002249697-2024-00569
Device Sequence Number17343142
Product Code LPH
UDI-Device Identifier07613327037678
UDI-Public07613327037678
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K983382
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2011
Device Catalogue Number621-10-26D
Device Lot Number20510401
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/13/2024
Supplement Date Received by Manufacturer07/10/2024
Initial Report FDA Received Date04/09/2024
Supplement Report FDA Received Date08/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/11/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age79 YR
Patient SexFemale